Hail, Adams
- When
- April 8, 8:15 AM CST
- Where
- Adams County, 1.73 mi NW of Corning
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 41.000, -94.750
A quasi-stationary boundary extended from the Texas Panhandle, across northern Missouri, into southeast Lower Michigan. Warm air advection continued with an area of elevated thunderstorms developing during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A quasi-stationary boundary extended from the Texas Panhandle, across northern Missouri, into southeast Lower Michigan. Warm air advection continued with an area of elevated thunderstorms developing during the morning hours. The storms were pulse type severe with the severe threat being hail. The most unstable CAPE was in the 2000 to 3000 J/kg range, with CAPE in the -10 to -30 C layer of the atmosphere around 700 J/kg. The atmosphere was moderately sheared with 40 to 45 kts of effective shear available. One of the storms became severe in the Corning area of Adams County. The storm produced golf ball size hail. The storms continued to move east and later produced hail about 1.25 inches in diameter in the Osceola area of Clarke County. As the storms continued to move east, hail around quarter size continues to fall. The south side of Des Moines received enough hail to completely cover the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 8, 5:28 AM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 628 AM CDT WED APR 8 2015 .SHORT TERM /TODAY/... ISSUED AT 320 AM CDT WED APR 8 2015 MAIN CHALLENGES TODAY WILL BE SIMILAR TO TUESDAY...CLOUDS...FOG... DRIZZLE AND AN INCREASING THREAT FOR THUNDERSTORMS THOUGH THE DAY OVER THE SOUTH AND WORKING NORTH DURING THE AFTERNOON. THREAT FOR SEVERE WEATHER WILL CONTINUE...WITH ELEVATED STORMS THE MAIN CONCERN ALONG WITH HAIL. FIRST BATCH OF STORMS WITH HAIL HAVE EXITED THE REGION INTO EASTERN IOWA EARLY THIS MORNING AS WARM AIR ADVECTION WHICH HAD BEEN INTERACTING WITH AN UPPER LEVEL BOUNDARY...HAS CEASED FOR THE TIME BEING. MEANWHILE...SOUTHWEST OF IOWA OVER NORTHEAST KANSAS A NEW AREA OF ELEVATED CONVECTION IS RIPPLING NORTHEAST TOWARD US AND SHOULD ARRIVE ALONG THE IA MO BORDER AROUND 12Z THIS MORNING. THIS IS IN ASSOCIATION WITH THE NEXT SUBTLE SHORTWAVE SHOWING UP IN WATER VAPOR IMAGERY...AND VARIOUS MODELS INCLUDING THE WRF NMM WHICH SUGGESTS AN INCREASE OF THUNDER THROUGHOUT THE MORNING HOURS REACHING ABOUT I80 BETWEEN 15 AND 18Z. TODAYS WAVE IS PROGGED TO TRACK NORTHEAST INTO EAST CENTRAL IOWA BY 00Z THIS EVENING. THIS WILL INCREASE THE AREAL COVERAGE OF SCATTERED THUNDERSTORMS ACROSS THE REGION TODAY...ELEVATED IN NATURE WITH AGAIN THE POTENTIAL FOR A FEW REPORTS OF SEVERE HAIL. 0-6KM BULK SHEAR SUGGESTS SOME ROTATING STORMS MAY BE POSSIBLE TODAY ALOFT. MEANWHILE...LOW CLOUDS...FOG...AND DRIZZLE REMAIN AN ISSUE OVER THE SOUTHEAST HALF OF THE AREA. WILL CARRY FOG FOR MOST OF THE MORNING WHERE THUNDER HASNT OVERTAKEN THE AIRMASS. OTHERWISE...HAVE TRIMMED HIGHS BACK 2- 3F TODAY GIVEN THE THICK CLOUD COVER...NORTHEAST FLOW AND HIGH BOUNDARY LAYER MOISTURE. HIGHS SHOULD RANGE FROM NEAR 50 NORTH TO THE LOWER 60S ALONG THE IA MO BORDER THIS AFTERNOON. FAVOR EURO MODEL AND SLOWER NORTHWARD PROGRESSION OF ANY SURFACE BOUNDARY WHICH WILL ALSO FAVOR FOG HOLDING ON FOR A WHILE ACROSS THE REGION THIS MORNING. RAINFALL TODAY WILL RANGE FROM A FEW HUNDREDTHS TO NEARLY A HALF INCH IN SOME OF THE HEAVIER THUNDERSTORMS. .LONG TERM /TONIGHT THROUGH TUESDAY/... ISSUED AT 320 AM CDT WED APR 8 2015 FAIRLY ACTIVE EXTENDED PERIOD ON TAP...WITH THE MAIN FOCUS ON CHANCES FOR THUNDERSTORMS TONIGHT INTO THURSDAY. STILL EXPECT WAA AND THETA-E ADVECTION IN PLACE ACROSS THE CWA TONIGHT...IN ADVANCE OF A LOW PRESSURE SYSTEM CENTERED ACROSS THE WESTERN HIGH PLAINS WITH A SFC WARM FRONT EXTENDING TO THE EAST NORTHEAST INTO CENTRAL/NORTHERN MISSOURI. THEREFORE EXPECT MAINLY ELEVATED CHANCES OF THUNDERSTORMS ACROSS THE CWA THIS EVENING WITH HAIL AND WINDS THE MAIN THREATS. ACTIVITY LOOKS TO INCREASE IN COVERAGE AS THE LLJ KICKS IN LATE IN THE EVENING...WITH A SECONDARY CLUSTER OF STORMS TO FIRE LATE TONIGHT IN VICINITY OF THE INVERTED SFC TROUGH NOSING INTO WESTERN/CENTRAL IOWA. THUNDERSTORM CHANCES CONTINUE ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE CWA INTO THURSDAY MORNING...WITH THE SFC LOW BECOMING CENTERED ACROSS THE FAR EASTERN CWA BY THE AFTERNOON HOURS. DEPENDING ON THE PROGRESSION OF THE SFC LOW MAY HAVE A LINGERING CHANCE FOR SOME SEVERE THUNDERSTORMS ACROSS THE FAR EAST/SOUTHEAST LATE THURSDAY MORNING INTO THE EARLY AFTERNOON HOURS. HOWEVER MAJORITY OF MODEL SOLUTIONS BRING THE SFC LOW JUST TO THE EAST OF THE CWA BY LATE THURSDAY AFTERNOON WHICH SUGGEST THE SEVERE THREAT WOULD BE RELEGATED TO THE EAST OF THE CWA. WRAP AROUND PRECIP THEN EXPECTED TO MOVE THROUGH THE NORTHERN HALF OF THE CWA MAINLY LATE THURSDAY AFTERNOON INTO THE EVENING HOURS. THE PRECIP SHOULD TAPER OFF QUICKLY BY MID/LATE THURSDAY EVENING WITH DRY CONDITIONS FOR LATE NIGHT THURSDAY INTO FRIDAY...AS A LARGE AREA OF HIGH PRESSURE BUILDS INTO THE CENTRAL US. SOUTHWEST UPPER LEVEL FLOW PATTERN REMAIN IN PLACE INTO EARLY NEXT WEEK...WITH ANOTHER UPPER WAVE EXPECTED TO EJECT FROM THE SOUTHERN ROCKIES EASTWARD INTO THE REGION...SPREADING ADDITIONAL PRECIPITATION CHANCES ACROSS THE STATE MAINLY LATER MONDAY INTO TUESDAY. GFS/EC SUGGEST MORE OF AN OPEN WAVE WITH THIS SYSTEM...SO AM EXPECTING IT TO REMAIN FAIRLY PROGRESSIVE. AS FOR TEMPS...COOLEST DAY WILL BE FRIDAY AS COOLER AIR WORKS ITS WAY INTO THE CWA BENEATH THE COOL CANADIAN HIGH PRESSURE AREA. HOWEVER A WARMING TREND IS EXPECTED INTO EARLY NEXT WEEK WITH HIGHS ABOVE THE SEASONAL AVERAGES FOR THIS TIME OF YEAR FOR THE WEEKEND THROUGH THE END OF THE FORECAST PERIOD. && .AVIATION...08/12Z ISSUED AT 635 AM CDT WED APR 8 2015 LIFR/IFR...FOG AND CIGS WILL CONTINUE UNTIL STORMS BEGIN TO OVERTAKE THE AREA AFT 15Z. THROUGH THE DAY THE PRECIPITATION WILL HELP TO IMPROVE CONDITIONS...BUT AFT 00Z CIGS AND VSBY WILL AGAIN DROP TO NEAR PREVIOUS CONDITIONS. SOME STORMS MAY BRING HAIL TODAY...BUT COVERAGE/PLACEMENT OF HIGHER END STORMS UNCERTAIN. HAVE CONTINUED TRENDS OF VCTS RATHER THAN CAT STORMS AS UPDATES WILL BETTER DEFINE COVERAGE AND TIMING. WINDS TO REMAIN NORTHEAST AND GENERALLY UNDER 15KT THROUGH THE PERIOD. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...BEERENDS AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 500 AM CDT WED APR 8 2015 IAZ094>097-091000- DECATUR-WAYNE-APPANOOSE-DAVIS- 500 AM CDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORM CHANCES ARE EXPECTED THURSDAY AND AGAIN SATURDAY NIGHT INTO SUNDAY. THERE IS A BETTER CHANCE OF A SEVERE STORM JUST OFF TO THE EAST OF THE AREA THURSDAY...WITH A LOW THREAT OF SEVERE WEATHER OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT. IAZ044>050-057>062-070>075-081>086-092-093-091000- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- 500 AM CDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE MAINLY LATER TODAY INTO TONIGHT. AT THIS TIME THE SEVERE WEATHER THREAT APPEARS TO BE LOW...BUT AN ISOLATED SEVERE STORM IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORM CHANCES RETURN THURSDAY AND SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ004>007-015>017-023>028-033>039-091000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 500 AM CDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO TONIGHT. AT THIS TIME THE THREAT OF SEVERE WEATHER OS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE THURSDAY AND AGAIN SATURDAY NIGHT INTO SUNDAY. THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 659 AM CDT WED APR 8 2015 IAZ071>073-081>083-092>094-081500- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- INCLUDING THE CITIES OF...GREENFIELD...STUART...ADAIR... FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...NORWALK... CARLISLE...CORNING...CRESTON...OSCEOLA...BEDFORD...LENOX... NEW MARKET...MOUNT AYR...LAMONI...LEON 659 AM CDT WED APR 8 2015 ...AREAS OF DENSE FOG THROUGH MID MORNING... AN AREA OF DENSE FOG HAS FORMED OVER THE SOUTHWEST QUARTER OF IOWA. THE VISIBILITY WILL BE A QUARTER MILE OR LESS AND IS EXPECTED TO PERSIST THROUGH MID MORNING BEFORE SOME IMPROVEMENT OCCURS AS THUNDERSTORMS BEGIN TO PUSH INTO THE AREA. AREA TRAVELERS SHOULD USE LOW BEAM HEADLIGHTS...ALLOW EXTRA TIME TO REACH YOUR DESTINATION SAFELY AND ALLOW EXTRA DISTANCE BETWEEN YOU AND VEHICLES AHEAD OF YOU. ALSO...BE MINDFUL WHEN APPROACHING INTERSECTIONS AND RAILROAD CROSSINGS AS APPROACHING VEHICLES AND TRAINS MAY BE HIDDEN BY THE FOG. ALSO BE CAREFUL NEAR BUS STOPS AND SCHOOLS. REV
The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 14:14 UTC.
12 hail. Local standard time, as filed.
Quarter to golf ball size hail falling in Corning.
A large amount of hail was reported. It was mostly small hail with a few of the larger stones up to half dollar in size. The hail lasted 5 minutes.
Reported south of Fleur and Bell Ave in Des Moines.
The public reported half dollar size hail nea the Iowa State Fairgrounds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559176, 559167, 559177, 559198, 559199, 559200, 559201, 559202, 559203, 559204, 559205, 566567.